Wyoming, 2017High Wind in Wyoming, November 23 to 24, 2017
November 23 to 24, 2017 · NWS RIW · 3 events in 3 counties and zones
A cold front moving across Wyoming mixed strong mid level winds to the surface and brought high winds to portions of Wyoming. The strongest winds again occurred around Clark where a mountain wave broke.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving across Wyoming mixed strong mid level winds to the surface and brought high winds to portions of Wyoming. The strongest winds again occurred around Clark where a mountain wave broke. A maximum wind gust of 109 mph was reported west of Clark, however all three wind sensors near Clark had wind gusts over 60 mph. The high winds also made it to Highway 120, where a wind gust of 77 mph was noted near Meeteetse. High winds also occurred along the Chief Joseph Highway where winds were sustained as high as 60 mph and gusted as high as 79 mph. Strong winds blew in the higher elevations of the Green and Rattlesnake Range, where Camp Creek reported its strongest wind gust ever, 95 mph. However, these winds remained over the mountain tops and wind gusts along main travel routes remained much lighter.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 23, 3:59 AM MST, 51 minutes earlier.
Area forecast discussion, Nov 23, 3:59 AM MST, 51 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
359 AM MST Thu Nov 23 2017
.SHORT TERM...(Today through Saturday night) Issued at 330 AM MST
Thu Nov 23 2017
Today will feature record breaking warmth and windy weather as
the gradient tightens out ahead of a rapidly approaching Pacific
trough. In fact high winds are expected today and tonight over the
Absaroka Mountains and Cody Foothills with cross sections
indicating mtn wave potential along with h7 winds of 75 knots and
RFQ dynamics to pull those winds to the sfc this morning. The
winds later in the day and tonight will be mainly due to RFQ
dynamics. High winds are also expected in the Green Mtns this
afternoon and tonight. Without a strong signature besides the RFQ
dynamics and 70 knot winds aloft, namely a weak h7 height
packing, unimpressive numbers in MOS guidance, and lack of
sufficient sfc gradient, will only mention stronger winds along
Outer Drive south of Casper in an SPS for this afternoon and
tonight.
Dense fog and low clouds will begin to dissipate over the
Upper Green River basin and Star Valley around 12 noon today.
This approaching shortwave wave is a fairly warm system which
will deliver snow above 8000 feet and the far west, pretty high in
elevation for this time of year, with up to 5 inches of wet snow
expected in some of the mtns. Rain will fall below 8k. The
associated strong cool front will max out the precip intensity
around 12Z Friday morning. The sfc pressure rises do not look as
impressive as they did with this front compared to last nights
model run with last nights 3 hourly sfc pressure rise showing a
rise of 11 mb and tonights only 6mb so will only forecast a short
spike in the winds in many areas Friday morning with the fropa.
Expect cooler and drier weather Friday and Saturday but still
above normal temps Friday and Saturday behind the front.
.LONG TERM...(Sunday through Thursday) Issued at 330 AM MST Thu
Nov 23 2017
Transitory ridge moves ovhd Sunday with warm thermal ridge aloft,
not unlike today. Another day of upper 50s to upper 60s east of
the divide and around 50 west. Weather will take a dramatic
downturn Monday into Monday night as system currently moving into
western Alaska dives se and moves across us. It should have a very
potent front as the cold upper low is reinforced by some Siberian
air as it moves into the far ern Pacific which may help to
redevelop it further south. The Euro is digging the srn part very
far south into nrn NM by Tuesday. There should be some development
swd but not ready to buy into the extreme ECMWF solution right
now. We'll see increasing sw flow ahead of the system Sunday into
Sunday night with the Lander Foothills over to the wind corridor
susceptible to high winds ahead of the cold front which blasts ewd
across the area on late Sunday night through Monday. Winter
highlights will likely be needed out west with potential for
another significant mountain event which should at least be a
solid advisory and possibly warning (>12") amounts in favored
locales. Rain changing to snow across the I80 corridor Monday will
have the potential to cause travel concerns and the nrn/ern
sections may see a combination of strong north wind and a period
of snow. Most areas will see strong winds Sunday and/or Monday.
Conditions start to improve Tuesday (chilly but improving).
Tuesday night could be quite cold, especially for areas with fresh
snow cover and light wind as transitory ridge moves back into the
area. There may be enough of a gradient to keep some of the
favored sw flow areas up a little Tuesday night over what they
could be. We'll have to watch the weather around the middle of
next week. Mean longwave ridge forms/retrogrades to near the west
coast leaving us susceptible to sewd moving disturbances. The Euro
is showing the strongest one on Wednesday which could hit the
nrn/ern zones with some light pcpn. The GEM and GFS have a farther
north disturbance on Thursday. So, they're starting to show the
potential we'll just have to watch the evolution with time. The
blend is dry right now but we'll have to watch not only the pcpn
potential but winds and clouds with time.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 330 AM MST Thu Nov 23 2017
|East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Routes
The main issue again today will be windy to strong west/southwest
wind and/or LLWS in the wind corridor from South Pass to Casper, lee
side of mountain ranges and adjacent foothills especially the Cody
Foothills. Otherwise VFR conditions with lee-enhanced high
cloudiness are expected. After 06Z Friday, a cold front will begin
to drop southward into northern Wyoming switching winds to the north
with the possibility of some mountain snow/valley rain showers.
West of the Divide...KBPI/KJAC/KPNA/KRKS Routes
Fog and low ceilings will be the main issue through Thanksgiving
morning. The worst conditions from fog are expected across the Upper
Green River Basin (KBPI and KPNA) where airfield minimums are likely
for parts of this morning. The far western valleys including KJAC
will have a combination of stratocu and some fog, but not expecting
KJAC to go down as hard as the Upper Green terminals. The
ceilings/fog are expected to lift/scatter out by midday with the
Upper Green probably the last one to improve to VFR. Tonight, an
approaching storm system will result in a chance of some mountain
snow/valley rain showers especially after midnight. The approach of
this system will result in breezy southerly winds at KJAC terminal
later today into the overnight hours. If the winds would decouple
tonight, then LLWS would be an issue at KJAC. After 06Z Friday, have
prevailed KJAC with some -SHRA, but kept ceilings in the low VFR
range as the south/southwest flow usually keeps ceilings higher than
what MOS guidance give us.
Please see the Aviation Weather Center for the latest information on
icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued AT 330 AM MST Thu Nov 23 2017
A gusty wind will develop tonight with high wind expected in the
Lee of the Absarokas today and tonight. High winds are also
expected for zone 289 this afternoon and tonight. Breezy to windy
conditions are still expected across other areas east of the
Divide. Near record high temperatures are expected today. Relative
humidity should remain above critical levels. Snow will fall late
tonight and Friday morning above 8000 feet in the far west with
up to 4 inches of snow possible above 8500 feet. Rain is expected
below 8000 feet.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 5 AM MST Friday for WYZ002-003.
High Wind Warning from noon today to 5 AM MST Friday for WYZ019.
&&
SHORT TERM...Lipson
LONG TERM...Skrbac
AVIATION...Murrell
FIRE WEATHER...Lipson
Hazardous weather outlook, Nov 23, 4:10 AM MST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
410 AM MST Thu Nov 23 2017
WYZ001>020-022>030-241200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
410 AM MST Thu Nov 23 2017
...HIGH WIND WARNING FOR THE CODY FOOTHILLS AND THE ADJACENT
ABSAROKA MOUNTAINS THROUGH 5 AM FRIDAY MORNING.
...HIGH WIND WARNING FOR THE GREEN MOUNTAINS AND RATTLESNAKE RANGE
FROM 12 NOON TODAY THROUGH 5 AM FRIDAY MORNING.
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Today and Tonight.
High winds are expected today and tonight along the Cody
Foothills, especially in Clark, as well as along the adjacent
Absaroka Mountains. High winds are also expected this afternoon
and tonight over the Green Mountains and Rattlesnake Range. Wind
speeds of 35 to 45 mph along with gusts of 55 to 65 mph along with
higher gusts are expected in these areas. Please see the High
wind Warning products for more information on these expected high
winds.
Dense fog across the southwest this morning with visibilities
under one quarter mile at times in the Upper Green River Basin and
Star Valley.
Possible record high temperatures east of the Divide today.
Up to 4 inches of snowfall are expected in some of the higher
mountains of the west by later tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Monday...Another bout of snow for the far west with windy to very
windy areas. Turning colder.
.SPOTTER INFORMATION STATEMENT...
TEAM RIVERTON
In the hours before
Special weather statement, Nov 23, 4:03 AM MST, 47 minutes before
Special Weather Statement
National Weather Service Riverton WY
403 AM MST Thu Nov 23 2017
WYZ020-232200-
Natrona County Lower Elevations-
Including the city of Casper
403 AM MST Thu Nov 23 2017
Southwest winds of 35 to 45 mph along with gusts of 55 to 60 mph
are expected just south of Casper along Outer Drive. These winds
should occur between 12 noon today through and 5 am Sunday morning
with the passage of a front.
If traveling along outer Drive south of Casper this afternoon and
tonight, anticipate dangerous cross winds. Strong cross winds may
produce a significant blow over threat to trucks pulling light
weight and high profile trailers.
TEAM RIVERTON
Special weather statement, Nov 23, 4:08 AM MST, 42 minutes before
Special Weather Statement
National Weather Service Riverton WY
408 AM MST Thu Nov 23 2017
WYZ020-231700-
Natrona County Lower Elevations-
Including the city of Casper
408 AM MST Thu Nov 23 2017
Southwest winds of 35 to 45 mph along with gusts of 55 to 60 mph
are expected just south of Casper along Outer Drive. These winds
should occur between 12 noon today through and 5 am Sunday morning
with the passage of a front.
If traveling along outer Drive south of Casper this afternoon and
tonight, anticipate dangerous cross winds. Strong cross winds may
produce a significant blow over threat to trucks pulling light
weight and high profile trailers.
WYZ014-025-026-231700-
Wind River Mountains West-Upper Green River Basin Foothills-
Upper Green River Basin-
Including the cities of Pinedale, La Barge, Big Piney, and Farson
408 AM MST Thu Nov 23 2017
Thanksgiving morning travellers should be alert for areas of dense
fog with visibility under one quarter mile at times. Slow down,
use low headlight beams and arrive safely at your destination. The
fog will slowly lift later this morning.
High Wind, Green Mountains & Rattlesnake Range
- When
- November 23, 4:50 AM MST to November 24, 10:50 AM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 83 kt (96 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
The higher elevations of the Green and Rattlesnake Range had high winds. A wind gust of 95 mph was the strongest wind gusts ever recorded at Camp Creek. However, winds were not as strong along the main travel routes so impacts were minimal.
High Wind, Absaroka Mountains
- When
- November 23, 8:15 AM MST to November 24, 2:15 AM MST
- Where
- Absaroka Mountains forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
Winds were sustained above 50 mph for several hours along the Chief Joseph Highway. The highest wind gust reported was 79 mph.
High Wind, Cody Foothills
- When
- November 23, 10:30 AM MST to 9:06 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 95 kt (109 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
High winds occurred across portions of the Cody Foothills. The strongest winds occurred near Clark when a mountain wave broke. All three sensors near Clark reported wind gusts past 60 mph, including a maximum of 109 mph 5 miles west-northwest of Clark. Strong winds also made to Highway 120, where a pair of wind gusts to 77 mph were reported north of Meeteetse.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Damaging Winds in Florida, November 23, 2017$100,000 · 61 kt wind · 3 events
- High Wind in Montana, November 23 to 24, 201763 kt wind · 24 events
- High Wind in Wyoming, November 23 to 24, 201761 kt wind · 16 events
- Debris Flow and Flooding in Washington, November 23, 2017$3,000 · 3 events
- High Wind in Montana, November 23 to 24, 201762 kt wind · 3 events
- Heavy Rain in American Samoa, November 23 to 24, 20172 events
- Waterspout in South Atlantic Coastal Waters, November 23, 20171 event
- High Wind in Wyoming, November 23, 201759 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723961, 723959, 723960.